Child psychiatrists and neurologists in Utrecht, The Netherlands report case histories of 2 girls, ages 4 and 12 years, with a history of epilepsy who developed hallucinations after withdrawal of valproic acid (VPA). The 4-year-old woke up at night and complained of seeing and hearing snakes in her bed, and the 12-year-old heard voices and saw nonexisting persons. When VPA was restarted the hallucinations rapidly disappeared. The hallucinations were explained by enhancement of dopaminergic neurotransmission elicited by a decrease of GABA or rebound of glutaminergic activity after rapid withdrawal of VPA. A possible role of VPA in controlling a predisposition to hallucinations is suggested. [1]

COMMENT. The antiepileptic activity of VPA has several proposed mechanisms, including the enhancement of GABA. Increased dopamine release due to decreased GABA activity is suggested as a cause of hallucinations after VPA withdrawal.